Nature Cure

When Potassium Can be Dangerous?

Potassium is one of the most important mineral – we simply need it to protect our health. Why is it so important? Potassium is a nature cure for diabetics and people suffering from high blood pressure or heart disorders. Deficiency of this nutrient leads to several diseases, such as hypertension and stroke. Keep in mind that thanks to potassium you have strong bones and muscles, better water balance and metabolism, potassium also improves functioning your brain and kidneys. Unfortunately there are no perfect cures. Like other minerals potassium can cause side effects. Let’s check when this mineral can be unsafe for you.
Generally potassium can cause diarrhea, nausea, vomiting, intestinal gas, stomach upset and other side effects. However side effects depend on whether you apply too little or too much potassium.

    Too Little Potassium
    Too much or too little potassium in your body can cause serious consequences. The good news is that many foods contain this mineral, so the possibility of potassium deficiency is quite small. However this problem can occur due to restrict diets. Hypokalemia (deficiency of potassium) can happen in people suffering from certain disorders or as a result of taking diuretics (for the treatment of heart failure or blood pressure). Also there are variety conditions that can cause low potassium level, like vomiting and diarrhea.
    Too Much Potassium
    If you apply too much potassium, the risk of hyperkalemia increases. Hyperkalemia can be caused by reduced kidney function, severe infections and abnormal breakdown of protein. Reduced kidney function is the most common cause of this disorder. Too much potassium in your blood can cause paralysis, generalized weakness, dizziness, irregular heart rhythm, low blood pressure, mental confusion, feeling of burning or tingling or even death. Fortunately we know medicines that affect the body’s ability to get rid of this nutrient.
    Special Precautions

  • Pregnancy or breast-feeding: 40-80 mg of potassium per day (obtained from the diet) should be safe.
  • Disorders of the digestive tract: if you duffer from this kind of disorders, you should not take potassium supplements.
  • Allergy to tartrazine products or aspirin: avoid supplements that contain tertrazine.
    Possible Interactions
    Here you can find a list of specific medications. In case you take any of these drugs, you should consult applying potassium with your physician.

  • Angiotensin Receptor Blockers: Increased risk of hyperkalemia.
  • Indomethacin: May increase the risk of hyperkalemia.
  • Potassium Sparing Diuretics: triamterene, amiloride, spironolactone – all of them may increase the risk of hyperkalemia.
  • Angiotensin Converting Enzyme Inhibitors: Drugs like captopril, benazepril, enalapril, trandolapril, fosinopril, quinapril, lisinopril, perdinodopril, moeexipril and ramipril may increase the risk of hyperkaleimia.
  • These drugs may increase the level of potassium levels:

  • Nonsteroidal anti-inflammatory drugs: If you take NSAIDs and have poor kidney function, you are at higher risk.
  • Heparin.
  • Beta-blockers (Used to treat migraines, glaucoma and high blood pressure): Metropolol. Atenolol, Propranolol.
  • Trimethoprimand sulfamethoxazole.
  • ACE inhibitors: We use these medicines to treat diabetes, heart diseases, high blood pressure, some chronic kidney diseases, scleroderma and migraines. Patients who take ACE inhibitors may be particularly vulnerable to hyperkalemia. People suffer from diabetes and poor kidney function may be more likely to increase potassium level. ACE inhibitors include: Fosinopril, Captopril, Ramipril, Enlapril, Peridopril, Benazepril, Moexipril, Trandolapril and Lisinopril.
  • Cyclosporine
  • These drugs may decrease the level of potassium levels:

  • Thiazide diuretics: Chlorothiazide, Metolzaone, Hydrochlorothiazide, Indapamide.
  • Antacids
  • Theophylline
  • Amphotericin B
  • Laxatives
  • Loop diuretics: Bumetanide, Ethacrynic, Torsemide, Furosemide.
  • Insuli
  • Corticosteroids
  • Fluconazole.
  • Low level of potassium in your body also increases the risk of of toxic effect from Digoxin (drug used to treat heart failure and abnormal heart rhythms).
    If you are applying any of these drugs, do not take a supplement on your own. It is easy to consult to your doctor – he/she will test potassium level in your blood to see if you need a supplement.

Potassium is one of the most important mineral – it is impossible to protect your body without it. However, even this nutrient can be harmful. You have to remember that all vitamins, minerals and nutrients should be applied in moderate amounts. If you have any doubts talk to your physician. It is extremely important especially when you take some drugs. Do not be shy – remember that life is the most precious thing we have. Check you daily diet, think about potassium benefits and side effects and talk to your doctors. That is the best way to use potassium properly.

1 response to When Potassium Can be Dangerous?

  1. I’m a nurse. I know Potassium is essential for heart, muscle, nerve, skeletal and digestive function. If we don’t consume enough potassium in our diet or if we have certain medical conditions or take some medications, our blood levels of potassium may drop, causing a condition called hypokalemia. Hypokalemia also can lead to death if not treated. I thanked to ADMIN for sharing such an important topic. @Lisa:)

Leave a reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

*